Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 21, NWS Pocatello, ID

June 19, 20225 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Jun 19, 2022, 12:08 PM MDT for 5 counties in Idaho. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2022, 12:08 PM MDT (18:08 UTC)
Expired
Jun 19, 2022, 6:00 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2022-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2022-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS75 KPIH 191808
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1208 PM MDT Sun Jun 19 2022

IDZ051-055-200000-
/O.NEW.KPIH.WI.Y.0021.220619T1808Z-220620T0000Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
1208 PM MDT Sun Jun 19 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 40 to 50 mph.

* WHERE...Shoshone and Eastern Magic Valley zones including the
  cities of Shoshone, Richfield, Carey, Burley, Heyburn and
  Oakley. Also, expect elevated winds on I-84 in downslope areas 
  of Idahome and Yale. 

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-200000-
/O.CON.KPIH.LW.Y.0013.220619T2000Z-220620T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
1208 PM MDT Sun Jun 19 2022

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 30 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From 2 PM this afternoon to 7 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
206 
WWUS75 KPIH 192338
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
538 PM MDT Sun Jun 19 2022

IDZ051-055-200045-
/O.EXP.KPIH.WI.Y.0021.000000T0000Z-220620T0000Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
538 PM MDT Sun Jun 19 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds across the Magic Valley are continuing to decrease late this
afternoon. Therefore, the advisory will be allowed to expire on
time.  

$$

IDZ054-200100-
/O.CON.KPIH.LW.Y.0013.000000T0000Z-220620T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
538 PM MDT Sun Jun 19 2022

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 35 mph.

* WHERE...American Falls Reservoir.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 19, 3:35 AM MDT, 8 hours 33 minutes earlier.

Area forecast discussion, Jun 19, 3:35 AM MDT, 8 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
335 AM MDT Sun Jun 19 2022

.SHORT TERM...Today through Tue afternoon. An upper level low
that has been moving extremely slowly will finally have its low
center reach the western edge of the forecast area during the late
afternoon. This shift in the pattern is resulting in lighter wind
for most locations, with the exception of Lake Wind Advisory
conditions expected on the American Falls Reservoir for part of
the afternoon.

A second result of this movement is for greater instability, and
more moisture. So, there will be showers and thunderstorms over
central and eastern Idaho. The focus today will be in the central
Idaho mountains, where the slow moving pattern means some moderate
to potentially heavy rainfall in portions of the area. SPC has
put out an Excessive Rainfall Outlook that does have an area of
Custer County just inside that boundary. Current forecasts to have
as much as 0.72 of an inch of liquid water in the mountains west
of Challis for the afternoon, noon to 6 PM MDT. However, the more
heavily populated areas are expected to have 0.20 to 0.50 of an
inch. The eastern highlands are also favored to have moderate
rainfall today, especially north of Palisades Reservoir/Swan
Valley. By tonight, the heavier amounts will be in these eastern
highlands, from the MT border to the UT border, although not as
heavy as the central Idaho mountains. Do not have a lot of
confidence in this excessive rainfall, as the available water as
measured by the precipitable water forecast is around 0.50 of an
inch; 0.8 of an inch or more would have a better confidence. So
there is no flood watch of any kind at this time.

The third effect of this low's movement is to bring colder air
into the region. Temperatures will get into the 60s in the lower
elevations like the Snake River plain and eastern Magic Valley,
and 40s and 50s for the central Idaho mountains. The snow level
for most areas stays above 8000ft elevation until this evening. It
bottoms out on Mon morning at 7000ft-7500ft elevation. Very few of
these areas get more than 3 inches, and all of it is at extremely
high elevations.

By Mon night, the low is accelerating to the northeast and will
pull out of the Great Basin and northern Rockies by late Mon
night. Clearing skies in the colder air will risk frost on Mon
night, but the clear skies and strong sunshine as we approach the
solstice will rocket temperatures upward for Tue by 10 to 15 deg
F.

Messick

.LONG TERM...Tuesday night through next Sunday.
After a day of quiet winds and clear skies on Tuesday, Wednesday is
shaping up to be much of the same with slightly breezy afternoon
winds across the Arco Desert and Craters of the Moon NM. Under the
influence of a zonal/southwest upper level flow pattern, a flat
ridge of high pressure will bring warmer temperatures and dry
conditions through early Friday. Afternoon highs Wednesday will be
in the 70s to low 80s in the mountains and in the 80s to low 90s
across the Snake Plain and southern low elevation valleys.
Temperatures will remain about 5 to 10 degrees above normal each day
and stay consistent throughout next week with only a slight warming
trend as we get towards the weekend. An area of low pressure
tracking northeast through the Great Basin on Friday looks to bring
our next chances for some afternoon showers and thunderstorms across
the higher terrain. Storms shift east for Saturday and Sunday along
the Continental Divide north and east with only isolated light QPF
expected given the origin of this southwest air mass. Winds will
also pick up during the afternoon hours Friday through Sunday as
this system works through. MacKay

&&

.AVIATION...For the 12Z TAFS through 12Z Monday.
An upper level trough overhead will bring continued breezy winds
through Monday along with increasing chances for precipitation
building off of the mountains. Showers remain scattered in nature
earlier this morning in the Central Mountains and Eastern Highlands
but will continue to increase in coverage along with stronger winds
later this morning into the afternoon hours. Winds across the Snake
Plain will be out of W/SW between 10 to 20 kts with gusts up to 25
to 35 kts. Convective initiation kicks off between 17/1100AM to
19Z/100PM and will continue through sunset tonight, keeping best
chances for thunderstorms in and around our higher elevations with
VCSH and VCTS included to cover that. Light to moderate showers will
continue after sunset in the Central Mountains in the deformation
zone of an upper level low, with best chances for increasing showers
and storms across the Upper Snake Plain and Eastern Highlands midday
Monday. Precipitation departs to the northeast tomorrow afternoon
and evening with quiet winds and clear skies returning for Tuesday
and Wednesday. Any lingering haze and smoke will continue east this
morning, clearing out of the region. MacKay

&&

.FIRE WEATHER...
An area of low pressure continues to track northeast through the
Northern Rocky Mountains with gusty conditions and increasing
chances for precipitation this afternoon through tomorrow. Early
this morning, scattered showers continue across the Sawtooths,
Salmon Challis NF, and along the Idaho/Wyoming border that will
continue increasing in coverage over the northern higher terrain
towards midday today. Convective initiation this afternoon begins
between 1100AM and 100PM with scattered to numerous showers and
thunderstorms building off of the higher terrain further north.
Stronger storms could briefly produce locally moderate to heavy rain
with areas along the Montana border in an Excessive Rainfall Outlook
from the Storm Prediction Center today. Colder air working from the
north will bring snow levels down between 7500 to 8500 feet for
Monday morning with support for accumulating snowfall between 2 to 6
inches with locally higher amounts above 10000 feet north and east
of the Sawtooths through tomorrow. Wetting rains today will stay
confined to the mountains north and east of the Snake River Plain
across 411, 475, 476, and northern half of 422. The best potential
for light QPF exists across the Upper Snake Plain and southern
higher elevation zones where scattered storms will develop.

Precipitation continues overnight in the deformation zone of the
upper level low with wetting rains likely again tomorrow in 410,
411, 475, and 476 as showers and isolated thunderstorms continue
east across the northern half of the forecast area. Storm total QPF
with this event will be between 0.25 to 0.75 inches for our northern
and eastern mountain valleys, 0.50 to 1.20 inches in the surrounding
mountains, and between a trace to 0.15 inches across the Snake
Plain, South Hills, and Southeast Highlands. Afternoon highs will be
in 50s and 60s in the valleys and 40s and 50s in the mountains
through Monday. Quieter, warmer, and drier weather returns for
Tuesday under the influence of a broad upper level high with above
normal temperatures and a much drier airmass in place overhead.
MacKay/Messick

&&

.HYDROLOGY...High flows from snowmelt continue to keep a high
stage on the Big Wood River at Hailey, but still below even minor
flood stage, which means some effects on neighborhoods near the
banks of the river there. Since not much precipitation will work
that far south today from the approaching low, do not expect any
significant surge in gage height.
Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 2 PM this afternoon to 7 PM MDT this
evening for IDZ054.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:04 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power16 hr
Jun 19, 1:53 PM MDTAreal Flood AdvisoryPIHBlaine, Custer2 hr
Jun 19, 3:23 PM MDTSpecial Weather StatementPIHCaribou52 min
Jun 19, 3:44 PM MDTSpecial Weather StatementPIHBlaine31 min
Jun 19, 4:05 PM MDTSpecial Weather StatementPIHBonneville25 min
Jun 19, 4:13 PM MDTAreal Flood AdvisoryPIHBlaine, Custer3 hr
Jun 19, 5:05 PM MDTSpecial Weather StatementPIHOneida40 min

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.